Flash Flood, Prince George'S
- When
- July 4, 2:00 PM EST to 5:00 PM EST
- Where
- Prince George'S County, West Portion
- Reported by
- NEWSPAPER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Showers and thunderstorms developed along a stationary front over Washington, DC Metropolitan area on 4th of July. In Prince Georges County record rainfall was reported in Oxon Hill.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms developed along a stationary front over Washington, DC Metropolitan area on 4th of July. In Prince Georges County record rainfall was reported in Oxon Hill. Roads throughout the western portion of the county were flooded and presented hazardous conditions for drivers. Flooding was occurred along Interstate-495, and high water was also blamed for many accidents in Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT SUN JUL 4 2004 .SHORT TERM(TONIGHT AND MONDAY)... NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON. EXPECT THIS ACTIVITY TO CONTINUE THROUGH MID EVENING... AS MORE SHOWERS AND THUNDERSTORMS STILL OVER WEST VIRGINIA. AIRMASS VERY MOIST WITH PWATS NEAR 2 AND DEWPOINTS IN THE LOWER 70S. MODELS SHOWING WEAK IMPULSES TRACKING ACROSS THE AREA OVERNIGHT...SO WILL KEEP LIKELY POPS EARLY AND TRIM BACK TO A CHANCE OF SHOWERS AND THUNDERSTORMS BY MIDNIGHT. THE MAIN CONCERN OVERNIGHT WILL BE SOME MINOR FLOODING. STORM TOTAL PRECIP AND IFLOWS READINGS SHOWING SOME SITES IN THE 2 TO 5 RANGE FOR 24 HOURS. SOME OF THESE READINGS MAY BE A LITTLE HIGH...BUT THESE STORMS CERTAINLY ARE EFFICIENT RAIN PRODUCERS. EXPECT FEWER CLOUDS TOMORROW...SO TEMPS A FEW DEGREES WARMER AND WE WILL BE A LITTLE MORE UNSTABLE. NORTHERN TIER OF THE FORECAST AREA IN SLIGHT RISK. COLD FRONT WILL START TO APPROACH BY TOMORROW AFTERNOON. MOS TEMPS GENERALLY ACCEPTED. .MARINE...NO FLAGS. WIND SPEEDS WILL BE AOB 15KT....BUT EXPECT HIGHER WINDS AND WAVES WITH TSTMS. .AVIATION...IFR CONDITIONS THROUGH MUCH OF THE PERIOD. NUMEROUS TSTMS THROUGH 01Z REDUCING CIGS AND VSBYS. BRIEF MVFR CIGS WITH IFR CIGS RETURNING BY 07Z. .LONGER TERM(MONDAY NIGHT THROUGH SUNDAY... SUMMER WX ENTRENCHED OVR THE MID ATLC FOR THE NEXT WK. AVG HIGHS AT THIS TIME OF YR ARE U80S...AND MU80S LOOK TO BE THE PREDOMINANT AFTN TEMPS THRU FRI. TDAS MRF DEPICTS UPR RDG OVR THE ERN SEABOARD NEXT WKND. A LTL SURPRISED THAT 850 MRF TEMPS ARENT WRMR THAN THEY ARE - WL GO FOR ARND 90 IN THE METRO AREAS...BUT WOULDNT BE SURPRISED THAT WELL HV TO RAISE THOSE EVEN A LTL HIGHER DURG THE WK. NEXT ISSUE IS PCPN. AM CUTTING BACK TIMEWISE SOMEWHAT ON WHAT WED BEEN ADVRTSG POP-WISE. TO BEGIN THE XTND PD - CD FNT WL BE EXITING CWA MON NGT. WL GO W/ SLT CHC POPS THRU MDNGT. DURG MIDWK CD FNT PROGGED ACROSS AREA ON WED..AND HV CHC/SLT CHC W-E WED AFTN...CHC AREAWIDE WED NGT...TAPERING TO SLT CHC E THU EVE. W/ THE BEFOREMENTIONED RDG NEXT WKND FEEL CONVCTN WL BE SURPRESSED. NOT SAYING THERE WONT BE A CELL OR TWO...BUT NOT WORTHY OF SLT CHC POPS ACROSS THE ENTIRE CWA. WOODY && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION/MARINE...CPW LONG TERM...ABW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1025 AM EDT SUN JUL 4 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-042024- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1025 AM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE EXTREME EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA AND PORTIONS OF MARYLAND THIS AFTERNOON AND TONIGHT. ANY THUNDERSTORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS WILL BECOME A PROBLEM IN AREAS WHERE THUNDERSTORMS REPEATEDLY TRACK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS WILL BE APPRECIATED.
The Sterling radar (KLWX), 58 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418017, 5418018.